Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 156, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2006, 5:02 PM CDT for Shelby County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2006, 5:02 PM CDT (22:02 UTC)
- Expired
- Apr 20, 2006, 6:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 14 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 11:38 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- -98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:18 PM CDT, 44 minutes earlier.
Area forecast discussion, Apr 20, 4:18 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPE OF WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 PM CDT THU APR 20 2006 .UPDATE... JUST DID A QUICK UPDATE FOR NEW SEVERE WATCH. WATCH INFORMATION LISTED AT BOTTOM OF DISCUSSION. && .PREVIOUS DISCUSSION... .SHORT TERM...(TONIGHT THROUGH FRIDAY) HELLO WEATHER FANS. STILL WAITING ON TODAYS ROUND TO GET GOING...AND IT WONT BE LONG. VERY SIMILAR TO YESTERDAY...MID- LEVEL CAPES ARE WAY UP...SUFFICIENT SHEAR...TEMPS STILL CLIMBING... THE LIMITING FACTOR SO FAR HAS BEEN INHIBITION...BUT THAT IS ALL BUT GONE. MAIN THREAT IS STILL LARGE AND DAMAGING WINDS. STORMS SHOULD DIE OFF BY 9 OR 10 PM. FRIDAY STILL CONCERNING AS SEVERE POTENTIAL IS FURTHER ENHANCED. SHORTWAVE CURRENTLY OVER THE 4 CORNERS REGION WILL GET TO MOVING LATER TODAY AND BE KNOCKING ON THE DOOR TOMORROW WITH AN ASSOCIATED COLD FRONT. TIMING WILL PLAY A BIG PART IN HOW THINGS WORK OUT. CLOUD COVER ACROSS THE NORTH MAY BE A LIMITING FACTOR...BUT MUCH OF THE AREA SHOULD HEAT UP NICELY. HOW MUCH WE HEAT UP ALSO PLAYS A BIG FACTOR. AGREE WITH PREVIOUS SHIFT THAT WITH THE GIVEN WIND SHEARS...A DERECHO EVENT LOOKS POSSIBLE. .LONG TERM...(SATURDAY THROUGH THURSDAY) STORMS WILL BE ENDING FROM WEST TO EAST ON SATURDAY MORNING AS COLD FRONT MOVES ON THROUGH. IN THE FRONTS WAKE...DRIER AIR WILL DOMINATE AS A RIDGE BUILDS ACROSS THE PLAINS STATES. THE NEXT SYSTEM WITH ASSOCIATED FRONT COMES BY MID-WEEK. ONLY MINOR TWEAKS THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 82 57 72 / 40 60 70 30 ANNISTON 63 84 58 76 / 40 50 80 30 BIRMINGHAM 64 82 57 76 / 40 70 70 30 TUSCALOOSA 65 84 56 80 / 30 70 70 20 CALERA 65 84 58 78 / 30 60 70 20 AUBURN 64 85 59 75 / 30 20 80 40 MONTGOMERY 63 86 60 78 / 30 40 80 30 TROY 64 87 61 76 / 30 30 80 30 && .BMX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7PM. ALC009- 015-019-055-057-073-075-093-107-115-117-121-125-127-133- SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM. ALC009-015-019-055-05 7-073-075-093-107-115-117-121-125-127-133- && JONES/90
Hazardous weather outlook, Apr 20, 1:25 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 125 PM CDT THU APR 20 2006 ALZ011>015-017>050-211130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 125 PM CDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY WEST OF INTERSTATE 65 BETWEEN 130 PM AND 3 PM...AND EAST OF INTERSTATE 65 AFTER 3 PM. SOME STORMS WILL QUICKLY BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. THE TORNADO THREAT IS MINIMAL AT THIS TIME. STORMS SHOULD DIMINISH TO BELOW SEVERE LIMITS BY 11 PM. SUMMER LIKE TEMPERATURES AND HUMIDITY COMBINED WITH AN APPROACHING UPPER AIR DISTURBANCE WILL COMBINE TO PRODUCE THUNDERSTORMS WITH STRONG UPDRAFTS AND DOWNDRAFTS. THE STRONG UPDRAFTS WILL HELP PRODUCE VERY LARGE HAIL...AND THE STRONG DOWNDRAFTS WILL PRODUCE POTENTIALLY DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL EXPECTED. THE STORMS WILL BEGIN BETWEEN 11 AM AND 1 PM IN NORTHWEST ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING IN SOUTHEAST ALABAMA BY EARLY SATURDAY MORNING. THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA. IN ADDITION...A STRONGER UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH. THIS SITUATION MAY PRODUCE MORE .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING...AND AGAIN FRIDAY AFTERNOON AND EVENING. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE POTENTIAL SEVERE THUNDERSTORMS. STEFKOVICH
In the hours before
Local storm report, Apr 20, 3:39 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL CLEVELAND 33.99N 86.57W
04/20/2006 E0.75 INCH BLOUNT AL EMERGENCY MNGR
0336 PM HAIL GRAYSVILLE 33.63N 86.97W
04/20/2006 E0.75 INCH JEFFERSON AL PUBLIC
&&
MBAERLocal storm report, Apr 20, 4:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL PINSON 33.68N 86.66W
04/20/2006 E0.75 INCH JEFFERSON AL AMATEUR RADIO
0353 PM FUNNEL CLOUD BESSEMER 33.38N 86.96W
04/20/2006 JEFFERSON AL AMATEUR RADIO
NEAR I-59 AND 18TH STREET
0401 PM HAIL 3 NE PINSON 33.71N 86.62W
04/20/2006 E0.75 INCH JEFFERSON AL EMERGENCY MNGR
0405 PM HAIL BIRMINGHAM 33.53N 86.80W
04/20/2006 E0.50 INCH JEFFERSON AL AMATEUR RADIO
JEFFERSON COUNTY CIVIC CENTER AT FINLEY
&&
MBAERLocal storm report, Apr 20, 4:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL BIRMINGHAM 33.53N 86.80W
04/20/2006 E1.75 INCH JEFFERSON AL AMATEUR RADIO
FINLEY AND 29TH
0410 PM HAIL BIRMINGHAM 33.53N 86.80W
04/20/2006 E0.88 INCH JEFFERSON AL AMATEUR RADIO
1 MILE WEST OF AVONDALE PARK
0423 PM HAIL STEELE 33.93N 86.20W
04/20/2006 E0.88 INCH ST. CLAIR AL PUBLIC
&&
MBAERLocal storm report, Apr 20, 4:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL HOMEWOOD 33.46N 86.81W
04/20/2006 E0.50 INCH JEFFERSON AL AMATEUR RADIO
0444 PM HAIL HIGHLAND LAKE 33.89N 86.42W
04/20/2006 E0.75 INCH BLOUNT AL AMATEUR RADIO
0444 PM DOWNBURST RAGLAND 33.75N 86.14W
04/20/2006 ST. CLAIR AL AMATEUR RADIO
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:04 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 34 min |
| Apr 19, 7:09 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 66 min |
| Apr 19, 7:15 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 60 min |
| Apr 19, 7:30 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 60 min |
| Apr 19, 7:33 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 57 min |
| Apr 19, 7:37 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 53 min |
| Apr 19, 7:49 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 41 min |
| Apr 19, 7:52 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Apr 19, 8:13 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 62 min |
| Apr 19, 8:14 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 61 min |
| Apr 19, 8:26 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 49 min |
| Apr 19, 8:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 60 min |
| Apr 19, 9:01 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 59 min |
| Apr 19, 9:10 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 50 min |
| Apr 19, 9:14 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 61 min |
| Apr 19, 9:16 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 29 min |
| Apr 19, 9:38 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 52 min |
| Apr 19, 9:45 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 45 min |
| Apr 19, 10:00 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Elmore | 45 min |
| Apr 19, 10:07 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 68 min |
| Apr 19, 11:00 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 45 min |
| Apr 19, 11:14 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 20 min |
| Apr 20, 2:39 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 35 min |
| Apr 20, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 41 min |
| Apr 20, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 47 min |
| Apr 20, 3:25 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 65 min |
| Apr 20, 3:29 PM CDT | Tornado Warning | BMX | Jefferson | 27 min |
| Apr 20, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 63 min |
| Apr 20, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 62 min |
| Apr 20, 3:55 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 65 min |
| Apr 20, 4:26 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 20, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 49 min |
| Apr 20, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 60 min |
| Apr 20, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 51 min |
| Apr 20, 5:05 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Cleburne | 25 min |
| Apr 20, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 66 min |
| Apr 20, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 78 min |
| Apr 20, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 40 min |
| Apr 20, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 31 min |
| Apr 20, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 30 min |
| Apr 20, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.